12 Medications That Can Cause Hand Tremors
A tremor is an involuntary shaking movement or trembling. Tremors can occur anywhere in the body, such as the head, eyelids, arms, and voice, but they commonly occur in the hands.
Some tremors are present at rest, while others occur when you do simple tasks like signing your name, drinking from a glass, or tying your shoelaces. When severe, tremors can make daily life challenging. They can even become life-threatening due to the risk of accidents and injuries.
Many tremors are a result of neurological disorders or nervous system diseases causing hyperkinetic movements, which refer to abnormal, excessive, and involuntary movements. In addition to these disorders, certain medications can cause drug-induced tremors. Please keep reading to find out which commonly prescribed medications can cause hand tremors as a side effect.
What is the most common cause of hand tremors?
There can be numerous causes for hand tremors. Some of the common ones are listed below.
This type of tremor occurs when you’re performing a simple task, like holding a cup of coffee or tying your shoelaces. It can be a postural tremor or position-dependent tremor that occurs, for example, when you hold your arms outstretched. An essential tremor typically goes away when you finish the task or you are no longer in that position anymore. The exact cause of essential tremors is unknown, but there is a small chance that genetics may play a part in having tremors. Medications are available to treat a persistent tremor, which is great news since this condition can interfere with your daily life, reducing the quality of life. Many of us may not have considered the serious effects caused by complications of tremors, such as falls leading to injuries or vehicular accidents.
This is a neurological condition in which damage to the nerve cells results in symptoms such as essential or parkinsonian tremor, balance problems, and stiffening of the limbs.
Other movement disorders
An overactive thyroid gland can result in symptoms like hand tremor, fast heart rate, weight loss, and difficulty sleeping.
Certain medications can cause hand tremors as a side effect. Indeed, tremors are a side effect of many common drugs. Your doctor may reduce your medication dose or stop the offending drug and then switch you over to a different medication. If it is not possible to stop a medicine, your doctor may prescribe an additional medication to control the rhythmic shaking. A medication called tetrabenazine is sometimes prescribed to patients with a severe type of tremor called tardive tremor that occurs due to the long-term use of certain psychiatric drugs.
Can certain medications cause tremors?
Yes, many prescription medicines can cause tremors, such as certain antibiotics, antidepressant drugs, thyroid medicine, asthma medicine, and cancer medicine.
Risk factors for drug-induced tremors include taking many medications at the same time, older age, high doses of medications, and dosage forms of offending medications known for causing tremors. Regarding the dosage forms, the extended-release version of the drug is preferred over their immediate-release preparations if the drug is known for causing tremors as a side effect.
What medications cause resting tremors?
Some antibiotics can cause drug-induced tremors, for example, glycopeptides (vancomycin), aminoglycosides (gentamicin), cephalosporins (cefuroxime), fluoroquinolones (ciprofloxacin), macrolides (erythromycin), carbapenems (imipenem), penicillins, folate synthesis inhibitors (trimethoprim-sulfamethoxazole), and tetracyclines (doxycycline).
Up to 20% of patients who take asthma medications develop a medication-induced tremor. Some of the medications prescribed to asthma patients that can cause tremors include albuterol (Ventolin, Proair, Proventil), theophylline (Theo-Dur), salmeterol (Serevent), and arformoterol (Brovana). The risk of tremors is higher at higher doses.
Taking too much levothyroxine (Levoxyl, Synthroid), a medicine used to treat underactive thyroid (hypothyroidism), can lead to drug-induced tremors.
Medications such as procainamide and amiodarone that are used to treat heart rhythm abnormalities can cause a drug-induced tremor.
Steroids can cause a fine, rapid tremor. This tremor appears like an essential tremor. A steroid drug-induced tremor occurs even when you’re not taking excessively high doses.
Certain antiviral medications like vidarabine and acyclovir have been linked to neurotoxic side effects, including a drug-induced tremor.
Medicines for mental health and mood disorders
Unfortunately, many medicines used to treat various mental health conditions, such as depression, anxiety, bipolar disorder, and schizophrenia, can cause tremors. In very severe cases of tremors, people have to stop the causative drug and start another medication.
Below are the medication classes known for their tremor side effects and some useful information about them. You should watch out for signs of tremors if you start taking any of these medication classes:
- Antidepressants such as selective serotonin reuptake inhibitors (SSRIs), like fluoxetine (Prozac) and citalopram (Celexa), and serotonin and norepinephrine reuptake inhibitors (SNRIs), like venlafaxine (Effexor); the medications in these classes can cause hand tremor and twitching; though, keep in mind that if you stop taking them suddenly, tremors can occur. If you are going to stop taking one of these medications, follow your doctor’s instructions on how to slowly reduce the dose of these medications.
- Tricyclic antidepressants - these antidepressants are also used to treat nerve pain, migraines, and lower back pain. Tremor progression (an increase in tremor amplitude or tremor severity) sometimes occurs with this type of antidepressant.
- First-generation antipsychotics, also referred to as typical antipsychotics, cause tremors by blocking the action of a brain chemical called dopamine. Some examples of typical antipsychotics are haloperidol, perphenazine, loxapine, and perphenazine. Similarly, even though dopamine receptor antagonists like metoclopramide and prochlorperazine are not used to treat mood disorders, they can also cause tremors because they block dopamine.
- Mood stabilizers such as lithium carbonate can cause drug-induced tremors.
Medications like cyclosporine and tacrolimus, which are used to prevent the rejection of transplanted organs in people who receive an organ transplant, can cause tremors. These drugs are also used in people with autoimmune conditions. The tremor caused by these drugs is more likely at high doses.
Certain medicines used to treat cancer, such as thalidomide and cytarabine, can cause tremor. This drug-induced tremor can be associated with shaking in many parts of the body.
How to recognize a drug-induced tremor versus an essential tremor?
You should let a doctor determine whether you have essential tremor, a drug-induced tremor, or shaking and trembling due to any causes. However, here are some clinical features that can be clues pointing toward a drug-induced tremor:
- You don’t have any medical conditions like hyperthyroidism or Parkinson’s disease that are known to cause tremors.
- The tremors are present within an hour of taking a medication dose or any time after taking a new medication.
- Increasing the dose of the suspected offending drug makes the tremors worse.
- It is an action tremor or resting tremor that disappears during sleep.
- The tremor is not getting worse over time, and the shaking is symmetrical, meaning they are the same on both sides (e.g., both hands).
How do doctors treat a medication-induced tremor?
It is usually easy to identify an offending medication because the resting tremor or action tremor has a sudden onset; for example, you start noticing the symptoms of tremors after starting a new medication, or you feel that the tremor suddenly worsens after your doctor increases its dose. In contrast to neurological diseases like Parkinson’s disease, for which there is no cure, drug-induced parkinsonism (tremor) can usually be reversed by discontinuing the offending drugs, if that’s an option.
Drug-induced tremors that do not interfere with daily activities may not need to be treated. However, once tremors get in the way of your daily activities, you should let your doctor know immediately. Stopping the offending drug or switching to a different medication may be needed.
It is worth noting that sometimes it can take up to a year or more for the rhythmic shaking in the affected body part to go away completely after you stop taking an offending medication.
Do not stop taking any medication without talking to your healthcare provider first. Your doctor can diagnose whether you have an essential tremor or medication-induced tremor based on your medical history, physical exam, and results of your blood tests. Treatment will depend on the type of tremor you have. If the symptoms of your medication-induced tremor are severe enough, there are other drugs your doctor can prescribe for you; for example, propranolol at a low dose is commonly used for this situation.
More invasive options, such as deep brain stimulation and surgery, may be offered to people with severe tremors who have not responded to other treatments.